Effective Approach to Potassium Permanganate Poisoning: Case Report and Review of Literature

Nadikuda, Sunil K. and Venkategowda, Pradeep M. and Rao, Surath M. and Kondala, Raghuram (2015) Effective Approach to Potassium Permanganate Poisoning: Case Report and Review of Literature. Asia Pacific Journal of Medical Toxicology, 4 (3). pp. 127-130.

[img]
Preview
Text
APJMT_Volume 4_Issue 3_Pages 127-130.pdf

Download (470kB) | Preview
Official URL: http://apjmt.mums.ac.ir/article_6186.html

Abstract

Background: Potassium permanganate (PP) is a highly corrosive and deadly agent with a reported lethal dose of 10 g in adults. In this report, successful treatment of a patient poisoned with three times the lethal dose of PP is presented, and effective and early approach to such emergency toxicologic condition is discussed. Case Presentation:A 24-year-old woman presented to emergency room of our hospital following PP ingestion (30 g) one hour earlier. She had swollen and stained (dark brown / black) oral cavity, tongue, face, neck and palms. As the patient had stridor, labored respiration, and obstructive swollen upper airways in the emergency room; surgical bedside tracheotomy was performed and later she was transferred to intensive care unit for further treatments. Later, a 20-hour regimen of intravenous N-acetyl cysteine injection was started for her. The patient was also treated with proton pump inhibitor, broad spectrum antibiotics, steroid, analgesic and IV fluids. She was decannulated on the 7th day and discharged home on the 13th day post-admission. Discussion: No specific antidote is available for this poisoning and so the mainstay of treatment is supportive. Airway management is of utmost importance since PP exposure can cause upper airway edema leading to respiratory compromise. Intensivists should be prepared for difficult intubation, emergency cricothyrodotomy or surgical tracheostomy to secure airway. Steroids might be useful for reversing airway Conclusion: This case report mainly emphasizes the significance of early management of difficult airway during resuscitation of patients with ingestion of highly caustic agents, namely PP in this report, and timely supportive care for the improved ultimate outcome.

Item Type: Article
Subjects: QV pharmacology
Divisions: Journals > Asia Pacific J Toxicology
Depositing User: apjmt apjmt
Date Deposited: 07 Oct 2017 14:42
Last Modified: 07 Oct 2017 14:42
URI: http://eprints.mums.ac.ir/id/eprint/7852

Actions (login required)

View Item View Item